Louisiana, 2002Damaging Wind in Louisiana, May 17, 2002
May 17, 2002 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 2:45 PM CST, 6 hours 14 minutes earlier.
Area forecast discussion, May 17, 2:45 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 PM CDT FRI MAY 17 2002
LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS
ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE
WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE
VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA
MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS
IN PLACE...WE WILL INCREASE RAIN CHANCES FOR TONIGHT. WILL GO WITH
AVN NUMBERS TO CATEGORICAL POPS TONIGHT. COLD FRONT IS EXPECTED TO
SWEEP SOUTH THROUGH THE FORECAST AREA LATE TONIGHT AND EARLY
SATURDAY. MEAN RH VALUES DROP TO 20 PERCENT BY 00Z SUNDAY ACROSS THE
ENTIRE FORECAST AREA. NEAR RECORD LOWS AREA EXPECTED BOTH NIGHTS AT
AUDUBON...MSY AND BTR SUNDAY MORNING AND MONDAY MORNING. SURFACE
RIDGE AXIS SHOULD REMAIN WEST OF THE FORECAST AREA THROUGH
TUESDAY...MAINTAINING COOL AND LESS HUMID CONDITIONS THROUGH
TUESDAY. GRADUAL WARMING TREND THU AND FRI.
HERE ARE SOME NUMBERS TO PONDER...
MCB 061/074 047/075 047 80000
BTR 064/075 047/073 049 80000
MSY 069/077 057/075 057 83000
GPT 069/080 049/075 049 83000
.NEW...NONE
LA...NONE.
MS...NONE.
18
In the hours before
Local storm report, May 17, 4:05 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
505 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BATON ROUGE LA WIND DAMAGE
05/17/02 EAST BATON ROUGE SEVERAL TREES BLOWN DOWN
ALONG WITH POWER LINES.
REPORTED BY POLICE
DEPARTMENT
0246 PM HAMMOND LA WIND DAMAGE
05/17/02 TANGIPAHOA ROOF BLOWN OFF APARTMENT
BUILDING. NEARBY TREES
BLOWN DOWN. REPORTED BY
POLICE DEPARTMENT
0300 PM MC COMB MS WIND DAMAGE
05/17/02 PIKE SEVERAL TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0320 PM PARISHWIDE LA WIND DAMAGE
05/17/02 ST. TAMMANY TREES AND POWER LINES
BLOWN DOWN IN SEVERAL
AREAS OF PARISH. REPORTED
BY SHERIFFS OFFICE
0340 PM PARISHWIDE LA WIND DAMAGE
05/17/02 WASHINGTON TREES WERE BLOWN DOWN IN
FEW LOCATIONS. REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, May 17, 6:15 PM CST, 2 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002
.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.
.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.
.ACTIONS...NONE.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, May 17, 7:16 PM CST, 1 hour 43 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002
.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.
.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.
.ACTIONS...NONE.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Thunderstorm Wind, Plaquemines
- When
- May 17, 8:59 PM CST
- Where
- Plaquemines County, 2 mi NW of Boothville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.350, -89.433
Thunderstorm winds destroyed a carport, removed the skirting from a mobile home, blew down trees along River Road, knocked out power, and loosened boats from their moorings on the river.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299411.